• Users Online: 245
  • Print this page
  • Email this page


 
 
Table of Contents
CORRESPONDENCE
Year : 2019  |  Volume : 37  |  Issue : 4  |  Page : 243-244

Leuprorelin acetate granuloma: A Taiwanese case report treated with intralesional triamcinolone acetonide


Department of Dermatology, Chi Mei Medical Center, Tainan, Taiwan

Date of Web Publication17-Dec-2019

Correspondence Address:
Dr. Pai-Shan Cheng
Department of Dermatology, Chi Mei Medical Center, No. 901, Zhonghua Road, Yongkang District, Tainan City 710
Taiwan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ds.ds_34_19

Rights and Permissions

How to cite this article:
Cheng PS. Leuprorelin acetate granuloma: A Taiwanese case report treated with intralesional triamcinolone acetonide. Dermatol Sin 2019;37:243-4

How to cite this URL:
Cheng PS. Leuprorelin acetate granuloma: A Taiwanese case report treated with intralesional triamcinolone acetonide. Dermatol Sin [serial online] 2019 [cited 2020 Aug 14];37:243-4. Available from: http://www.dermsinica.org/text.asp?2019/37/4/243/273100



Dear Editor,

Leuprorelin acetate is a synthetic agonist of luteinizing hormone-releasing hormone (LHRH) and has been widely used in prostate cancer. It is also being prescribed for endometriosis, uterine fibroids, precocious puberty, and to prevent premature ovulation in cycles of controlled ovarian stimulation forin vitro fertilization. It is produced in 1- and 3-month depot preparations (3.75 and 11.25 mg, respectively), typically administered intramuscularly or subcutaneously. Leuprorelin acetate granuloma had mainly been reported among the Japanese treated for prostate cancer and seldom in Western countries.[1],[2] We reported the first Taiwanese case of injection-site granuloma resulted from leuprorelin acetate injection, who was treated with intralesional injection of triamcinolone acetonide.

A 77-year-old male with Stage IV prostate cancer presented with one palm-sized, tendered, solid subcutaneous nodule with erythema and ulceration on the right upper arm for 2 months [Figure 1]a. The mass appeared 2 days after getting a subcutaneous injection of 3-month depot formulation of leuprorelin acetate and progressed soon to be erythematous and ulcerative. He also had injection of the same 3-month depot formulation once and 1-month depot formulation five times before without any adverse reaction. Skin biopsy showed a noncaseating necrotizing granuloma in the subcutaneous tissue consisting of lymphocytes, epithelioid cells, and foreign-body giant cells with intracytoplasmic vacuoles [Figure 2]a, [Figure 2]b, [Figure 2]c. No acid-fast bacillus was identified by Ziehl–Neelsen stain, and no fungal microorganism was demonstrated by periodic acid–Schiff and Grocott's methenamine silver stains. Fungal and mycobacterial cultures of the tissue and bacterial culture of the ulceration and incisional wound all showed negative results. Thus, foreign-body granuloma secondary to leuprorelin acetate injection was diagnosed. Systemic antibiotics (minocycline 100 mg twice a day) were given for 1 week due to suspicion of atypical infection before receiving the pathology result. However, the subcutaneous granulomatous induration and overlying ulcers keep progressing. Thus, intralesional injection of triamcinolone acetonide was done for twice (once/week), and not only the ulcers but also the subcutaneous induration improved soon [Figure 1]b and [Figure 1]c.
Figure 1: (a) One palm-sized, tendered, solid subcutaneous nodule with erythema and ulceration on the right upper arm for 2 months after subcutaneous injection of leuprorelin acetate. (b) The erythema subsided soon after the first intralesional injection of triamcinolone acetonide. (c) The lesion improved soon after the second intralesional injection of triamcinolone acetonide (once a week). (d and e) Tendered, subcutaneous, solid nodules on the left upper arm and right abdomen were noted after following injection. Yellow arrows are the injection sites of leuprorelin acetate

Click here to view
Figure 2: (a) Skin biopsy of the lesion on the right upper arm showed a noncaseating necrotizing granuloma in the subcutaneous layer. (b) The magnified picture from the blue box in Figure 2a showed a noncaseating necrotizing granuloma. (c) The magnified picture from the red box in Figure 2a showed the granuloma consisting of lymphocytes, epithelioid cells, and foreign-body giant cells with intracytoplasmic vacuoles in the subcutaneous tissue (red arrows)

Click here to view


After that, the patient received 1-month depot formulation twice in the following months on his left upper arm [Figure 1]d and abdomen [Figure 1]e. Prominent tendered, subcutaneous, solid nodules were also noted 2 days after the injection. We gave him an intralesional injection of triamcinolone acetonide after the granuloma appeared. The nodules became smaller and less tendered soon, and no ulceration or erythematous change was noted as the first injection-site reaction on the right upper arm. Thus, we found that early treatment of intralesional triamcinolone acetonide injection can decrease the inflammatory process caused by leuprorelin acetate.

The incidence rate of leuprorelin acetate granuloma in the Japanese studies was 4.2% (5/118) and 3.88% (13/335) in different studies.[2],[3] Since all of the cases were patients with prostate cancer, the reported cases from literatures were all male. The mean number of times of injection before granuloma developed for the 1-month and 3-month depot formulations was approximately 1.7 and 2.4 times, respectively.[2]

Various theories had been proposed for the development of leuprorelin acetate granuloma. Since most of the cases being reported are Japanese and rare in Western countries, it had been hypothesized that the difference of injection route may be the cause. In Western countries, leuprorelin acetate was administered intramuscularly, while in Japan and Taiwan, it was generally administered subcutaneously.[1] However, the pathogenesis of granuloma formation is still unclear, whether subcutaneous injection may accelerate the granulomatous reaction still needs further study to evaluate.

Depot formulations of leuprorelin acetate are composed of microspheres with a mean diameter of 20 nm, with the drug contained in carriers of lactic acid/glycol acid copolymers or a lactic acid polymer. The formation of granulomas may be related to the copolymers or the LHRH analogue itself.[2],[4] Besides, it is worth noting that whether the granuloma formation will lead to the absorption failure of LHRH analog.

In this case, intralesional injection of triamcinolone acetonide seems to be a good choice of treatment. Compared to the first lesion on the right upper arm, both of the second and third granulomas on the left upper arm and abdomen were treated within 1 week after granuloma formation, and these lesions were controlled soon with rapid improvement in tenderness and swelling. Besides, no erythema or ulcerative change was noted as the first lesion.

Due to the widely used of leuprorelin acetate now, dermatologist, urologist, obstetrician, and pediatrics should all be aware of this issue. Early recognition of leuprorelin acetate granuloma and early treatment of intralesional triamcinolone acetonide injection can decrease the inflammatory process and markedly improved the patient's discomfort.

Ethical statement

This study has been granted exemption from review by the IRB of Chi Mei Medical Center and waived from the inform consent process.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest



 
  References Top

1.
Yasukawa K, Sawamura D, Sugawara H, Kato N. Leuprorelin acetate granulomas: Case reports and review of the literature. Br J Dermatol 2005;152:1045-7.  Back to cited text no. 1
    
2.
Kawai M, Ikoma N, Yamada A, Ota T, Manabe Y, Kato M, et al. Acase of foreign body granuloma induced by subcutaneous injection of leuprorelin acetate clinical analysis for 335 cases in our hospital. Tokai J Exp Clin Med 2014;39:106-10.  Back to cited text no. 2
    
3.
Shiota M, Tokuda N, Kanou T, Yamasaki H. Incidence rate of injection-site granulomas resulting from the administration of luteinizing hormone-releasing hormone analogues for the treatment of prostatic cancer. Yonsei Med J 2007;48:421-4.  Back to cited text no. 3
    
4.
Dangle P, Palit V, Sundaram SK, Weston P. Noninfective cutaneous granuloma with leuprorelin acetate reality or myth. Urology 2007;69:779.e5-6.  Back to cited text no. 4
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed406    
    Printed18    
    Emailed1    
    PDF Downloaded83    
    Comments [Add]    

Recommend this journal